Register Today!
Receive our eNewsletters. Signup
EndocrineWeb Community Advice

Hypothryoid-Over supplemented for years!!

From: Caitlin2006 - 2 years 45 weeks ago

I'm 55, have emphysema, severe generalized anxiety that is partially controlled, treatment-resistant major depressive disorder, other disorders but these are prime ones that masked over supplementation for hypothyroidism. During 2011-2015, I was put on a combination of T3/T4, replacing my GP's T4 only, by an endocrinologist. She greatly increased my overall dose, I think attempting to "help" my depression, lack of energy, etc. due to it. In that time period, I started having TIAs, what I call "induced" anxiety (anxiety symptoms caused by the over supplementation), and finally in 2015, two extended periods of heart arrhythmias that my cardiologist said were not caused by the heart. I had 4 and then 5 diff arrhythmias during those time periods!! I also know via hindsight (as is the fact that OS caused the TIAs and "induced" anxiety) that I had at least one other period of heart arrhythmias and probably more. I had already come to the conclusion I was getting too much med in late 2014, convinced the endo to reduce my T4 and T3. After first extended period of heart arrhythmias, reduced the T3 to 5mcg, then reduced it to 0 after the second group of arrhythmias started to occur. My brain ended up feeling like it had padding around it, so I did increase the T3 back to 3/4 of a 5mcg tablet. This was late 2015. I still suffered from cognitive effects but the heart arrhythmias stopped. My endo before I stopped seeing her said my combined dose of 137mcg T4, 5mcg of T3 was "border-line hypothyroid". This based on her belief my body was not adequately converting enough T4 to T3. I thought she was right, and maintained the dosage (at 3/4 of 5 mcg T3) for 2016-the beginning of 2018. The primarily cognitive but a few other symptoms that started to occur when I first lowered the dose did get worse over that time, but most of the symptoms could also be due in whole or partly to my mental and physical health conditions. I of course no longer trusted the standard testing for my hypothyroid supplementation (it was just fine in terms of being in the "normal" range all the time I was over supplemented). My TSH level was low normal during 2016-early 2018, but it went out of the low normal range when I was tested in April. I was hyperthyroid supposedly. I decided I needed a real specialist so I obtained an appointment with a UW endocrinologist. His treatment plan is to reduce me by a PILL DOSE, re-test, and so on. We both agreed based on my weight (114 pnds), the "average" person, and I probably need less than the average, should be around 85mcg T4 (don't want to calculate exact amount). So far, he's reduced me to 125mcg. I also started thinking about how will my body respond to treatment after being basically hyperthyroid 5 or 8 years, and does anyone including my doctor have experience treating someone in my condition/position?? I would love to hear from anyone with similar circumstances or from a doctor who has treated a patient like myself.

Do you find this discussion helpful?
0

1 Response

Is this good advice?
0

Hi Caitlin, I understand that as you get older you don't need as high a dosage of thyroid meds. My doctor reduced mine after many years because I was experiencing unexplained shortness of breath. After I felt much better and haven't had any more problems like that. Also, be mindful of what you eat. It can affect your body's absorption. Always take your pills at the same time of day (morning) on an empty stomach. Don't eat anything for at least three hours giving time for your body to absorb. Soy products especially will interfere with absorption so stay away from soy milk, etc. Also, if you are taking any vitamins they should be taken much later in the day as they will knock out your thyroid medications if taken at the same time. Hoping your condition will stabilize soon.

×
SHOW MAIN MENU
SHOW SUB MENU